Dramamine; Dimenhydrinate overdose
Poisoning from an overdose of dimenhydrinate (antihistamines - oral).
Note: This list may not be all inclusive.
- body as a whole o unsteadiness o tremor o convulsions
- heart and blood vessels o rapid heartbeat o low blood pressure
- gastrointestinal o anorexia o dry mucous membranes
- nervous system o depression o excitation o drowsiness o nervousness o hallucinations o disorientation o delirium
Before Calling Emergency
Determine the following information:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Induce emesis.
- Administer activated charcoal.
- Use gastric lavage.
- Treat the symptoms.
If the patient survives the first 24 hours, survival is likely. Few patients actually die from an antihistamine overdose.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.